Why is fentanyl so dangerous? Regional experts weigh in
HAZARD, Ky. (WYMT) - The Kentucky Office of Drug Control Policy released a report saying drug overdoses hit a 15% increase in 2021 from the previous year, and 73% of those could be linked to fentanyl.
The CDC says fentanyl is 50 to 100 times more potent than morphine, causing a high feeling much quicker.
“It just takes a little to cause a powerful overdose, it’s such a powerful substance,” said Rhonda Roper, VP of clinical service in Kentucky for BrightView Health.
It is because of its power that dealers are buying and selling it. Not only does it cause a quicker high, but they don’t have to spend as much money buying a powerful amount.
“Individuals are going to dealers or going to places that they get these substances and it’s mixed in and there isn’t really any way for them to know,” Roper said.
Buyers don’t know because fentanyl is not being sold on its own, but rather laced with other drugs like heroin, methamphetamine and even marijuana.
The way to know fentanyl is laced into a drug is the effect -- it slows breathing down exponentially.
“That can be one of the things that can lead to such a high risk of overdose. It slows their breathing down and so less oxygen is getting to their brain, and that can cause them to pass out and/or overdose,” Roper said.
If you see someone having a similar reaction, officials say call 911 immediately. The best way to fight these effects at home is the anti-overdose treatment naloxone, which can be used as an injection or nose spray.
“With having that on hand, if individuals in your family or friends start to see the breathing decrease or signs of overdose, they can administer that naloxone,” Roper said.
Officials say there is no need to worry about fentanyl getting laced into drugs prescribed by doctors, but anyone buying drugs off the streets is at a high risk.
Copyright 2022 WYMT. All rights reserved.